Milk alkali syndrome is rare and although pancreatitis secondary to hypercalcaemia is well recognised, there has only been one other reported case of pancreatitis secondary to the milk alkali syndrome. Such a case, caused by self medication of over the counter medication, is reported.
- milk alkali syndrome
- over the counter medication
Statistics from Altmetric.com
A 44 year old women presented as an emergency with a two day history of generalised abdominal pain and vomiting. She had a history of renal calculi which had been removed some years previously. Subsequent radiology at the time showed delayed renal excretion of contrast by the right kidney, although serum urea and electrolytes were normal. She took no regular prescribed medication. Direct questioning revealed that she suffered from dyspepsia.
Examination showed an overweight women who was drowsy, clinically dehydrated, and tachycardic with a heart rate of 110 beats/min. She was apyrexial. Blood pressure was 160/110 mm Hg. On abdominal examination there was generalised tenderness but without signs of peritonism. Serum electrolytes, other biochemistry, and haematological values on admission are shown in table 1. Of note is the corrected serum calcium at 4.0 mmol/l.
A diagnosis of acute pancreatitis was made and she was admitted to the intensive care unit where she required low calcium total parenteral nutrition. A normal liver and gall bladder were seen on abdominal ultrasound. Both kidneys showed a degree of hydronephrosis. The serum calcium normalised within three days.
Intravenous urography performed two days after transfer to a general ward showed no ureteric stones. An ultrasound of the thyroid and parathyroid glands showed a multinodular goitre but no parathyroid masses. Intact parathyroid hormone measured while she was still hypercalcaemic was 8 ng/l (normal range 9–54) suggesting a non-parathyroid cause of the hypercalcaemia. Serum angiotensin converting enzyme was within normal limits at 36 IU/l (15–70) making sarcoidosis unlikely.
Further questioning revealed that the patient had been taking large amounts of “over the counter” calcium containing antacids. For the past two to three years she had been taking up to 70 “Rennies” tablets (Roche Consumer Health, Welwyn Garden City) per week. Each tablet contains 680 mg of calcium carbonate, averaging about 4.5 g of calcium carbonate per day. Barium swallow showed reflux disease with no ulceration.
She was discharged on lansoprazole 20 mg daily and on follow up was asymptomatic with normal electrolytes and a serum calcium within normal limits.
Milk alkali syndrome was first described by Sippy in 1915 as the triad of hypercalcaemia, alkalosis, and renal impairment.1
There have been many cases of pancreatitis secondary to hypercalcaemia, but we have only found one other case in the literature when pancreatitis has been due to milk alkali syndrome.2
This case fulfils all the criteria for the milk alkali syndrome and in the absence of any other identifiable causes, the pancreatitis can be attributed to it. In the only other reported case of pancreatitis secondary to milk alkali syndrome, the patient had also been self medicating with up to 3 g of calcium daily in an attempt to treat dyspepsia.
Certain metabolic factors can increase susceptibility to the milk alkali syndrome. Our patient may have been at an increased risk of the milk alkali syndrome because of her prior renal pathology resulting in tubular dysfunction, thus making her more susceptible to alkalosis and hypercalcaemia.3
In the post H2-blocker era this syndrome had been becoming increasingly rare. However, over the counter medicines are generally thought to be safe by the public and in the wake of the fear of osteoporosis an increase in consumption of calcium carbonate containing dietary supplements may perhaps reverse this trend. In fact, Beall reported seven cases of milk alkali syndrome who were seen between 1990–93 accounting for 12% of cases presenting to their hospital with severe hypercalcaemia.4
Milk alkali syndrome is likely to become more common in the light of increased self medication by patients who fear osteoporosis.
It can result in life threatening complications such as pancreatitis.
It is diagnosed only after taking a careful history including details of all self medication.
It can cause life threatening complications and indeed both our patient and the one described by Brandwein and Sigman2 needed admission to an intensive care unit. It is a diagnosis that is not easily made unless a careful patient history is takenwhich should include details of all self medication.